Chemo and Heart Failure
Chemotherapy is the use of powerful chemicals to kill cancer cells or render them unable to divide and grow. Patients experience side effects from chemotherapy that range from annoying to life threatening. One of these side effects is the potential to increase patients' risk for heart failure, particularly in those who already have heart disease.
Chemotherapy and Heart Problems
Patients with advanced breast cancer are at especially greater risk for treatment-related heart problems. Herceptin, a common chemotherapy treatment for breast cancer, has caused left ventricular cardiac dysfunction in some patients, which can lead to heart failure (the left ventricle is one of the four chambers of the heart).
In one study, for example, 136 out of 844 patients (16 percent) stopped taking Herceptin due to complications related to the heart. In another study, the overall increase in cardiac heart failure in metastatic breast cancer patients taking Herceptin alone (without any other chemotherapy medications) was seven percent.
Anthracyclines, one class of chemotherapy drugs, was among the most widely used treatments for breast cancer. However, their use is now limited and there is evidence of cumulative, dose-related damage, which may lead to chronic heart failure.
Although chemotherapy itself increases the risk for heart failure, supportive therapies may also contribute. Supportive therapies are additional medications that treat chemotherapy side effects or enhance the effectiveness of chemotherapy. According to the Food and Drug Administration, for example, intravenous Anzemet, which is given to relieve nausea and vomiting from chemotherapy, can raise the risk of developing potentially fatal abnormal heart rhythms, especially in those with underlying heart conditions (the oral form of Anzemet is less risky).
Older patients and those who are obese or inactive are at greater risk for adverse cardiac events. Prior or concurrent use of anti-hypertensive medications, or treatment for heart disease, also increases the risk of chemotherapy-related heart problems.
What Should You Do?
Before you begin chemotherapy treatment, tell your oncologist if you have any underlying heart conditions or risk factors for heart failure. Sometimes you can reduce the risk of dangerous side effects by using a different chemotherapy or modifying the schedule of administration.
Your physician should conduct a baseline cardiovascular assessment before she administers chemotherapy if you have, or are at risk for, heart problems, and frequently monitor you during treatment and after treatment concludes. Report any treatment side effects to your physician right away.
National Cancer Institute. Cancer Therapy Evaluation Progrm. "Herceptin® Trastuzumab." Web.
Brookes, Linda MSc. "Chronic Therapy With ACE Inhibitors and Beta-blockers Important in Chemotherapy-Related Heart Failure." Medscape Medical News. Web. 2 October 2003.
Food and Drug Administration. "FDA Drug Safety Communication: Abnormal heart rhythms associated with use of Anzemet (dolasetron mesylate). Web.
Barrett-Lee, P.J., Dixon, J.M., Farrell, C., Jones, A., Leonard, R., Murray, N., Palmieri, C., Plummer, C.J., Stanley, A., and Verrill, M.W. "Expert Opinion on the use of Anthracyclines in Patients With Advanced Breast Cancer at Cardiac Risk." Annals of Oncology 20(5) (2009): 816-827. Medscape Medical News. Web. 2 June 2009.
Sign Up for Free Newsletters
Ask Your Doctor the RIGHT Questions!
the most from your doctor visit.
Emailed right to you!
The Ask Your Doctor email series
may contain sponsored content.
18+, US residents only please.
Explore Original Articles About...
The material on the QualityHealth Web site is for informational purposes only, and is not a substitute for medical advice, diagnosis, or treatment provided by a physician or other qualified health provider. See additional information.